Alert archive / Alaska / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Anchorage, AK
NWS Anchorage, AK issued this flash flood warning at Mar 22, 2009, 11:32 PM AKDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2009, 11:32 PM AKDT (07:32 UTC)
- Expired
- Mar 23, 2009, 12:00 AM AKDT
- In force
- 28 min
- Issued by
- NWS Anchorage, AK
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGAK58 PAFC 230732 FFWAFC AKZ145-171-230800- /O.NEW.PAFC.FF.W.0001.090323T0732Z-090323T0800Z/ /00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 1132 PM AKDT SUN MAR 22 2009 THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A * FLASH FLOOD WARNING FOR... DRIFT RIVER * UNTIL MIDNIGHT AKDT * DUE TO THE ERUPTION OF MOUNT REDOUBT VOLCANO. THE ERUPTION OF MOUNT REDOUBT VOLCANO MAY CAUSE MELTING SNOW AND ICE ON THE MOUNTAIN AND RESULT IN HIGH WATER AND FLASH FLOODING ALONG DRIFT RIVER DRAINING FROM THE MOUNTAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 6068 15215 6025 15247 6055 15277 6064 15257 $$ LUDWIG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 4:00 PM AKDT, 7 hours 32 minutes earlier.
Area forecast discussion, Mar 22, 4:00 PM AKDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKDT SUN MAR 22 2009
.ANALYSIS AND UPPER LEVELS...
IN THE UPPER LEVELS...BROAD CYCLONIC FLOW CONTINUES OVER MOST OF
ALASKA AND THE BERING SEA...WITH A LARGE UPPER LOW LOCATED OVER THE
SOUTHWEST MAINLAND. THE BLOCKING RIDGE OVER NORTHEAST SIBERIA REMAINS
FIRMLY ENTRENCHED.
AT THE SURFACE...THE LOW RESPONSIBLE FOR SPREADING SNOW ACROSS
SOUTHCENTRAL ALASKA YESTERDAY AND TODAY IS DISSIPATING OVER THE KENAI
PENINSULA. A MORE ROBUST 988 MB LOW IS EVIDENT ON SATELLITE AND WATER
VAPOR IMAGERY OVER THE CENTRAL GULF OF ALASKA. ELSEWHERE...HIGH
PRESSURE IS BUILDING INTO THE WESTERN ALEUTIANS AND BERING SEA.
.MODEL DISCUSSION...
MODELS CONTINUE TO BE IN GOOD AGREEMENT DESPITE A PATTERN THAT CAN
CAUSE GUIDANCE TROUBLES. MAIN DIFFERENCES ARISE REGARDING LOW
EVOLUTION AND POSITIONS AS USUAL...BUT THE GENERAL SOLUTION AMONGST
THE MODELS REMAINS THE SAME THROUGH WEDNESDAY.
.SHORT TERM FORECAST...
.SOUTHCENTRAL...
THE PRIMARY CONCERN OVER THE NEXT SEVERAL DAYS IS THE LOW OVER THE
GULF OF ALASKA. THIS LOW IS EXPECTED TO CURVE NORTH...AND BE JUST
EAST OF KODIAK ISLAND ON MONDAY. GIVEN THE MORE SOUTHERLY AND
EASTERLY TRACK THAN EARLIER ANTICIPATED...PRECIPITATION WILL BE
RESTRICTED PRIMARILY TO THE COAST. MOISTURE WILL BE OVERSPREADING
THESE AREAS THROUGH TONIGHT...WITH WIDESPREAD GALES OVER MARINE
WATERS. A WINTER WEATHER ADVISORY FOR SNOW HAS BEEN ISSUED FOR KODIAK
ISLAND...SINCE COLD AIR WILL BE IN PLACE AND ABUNDANT MOISTURE IS
ANTICIPATED. DEPENDING ON THE EXACT LOW TRACK THE POTENTIAL FOR
BLIZZARD CONDITIONS IN KODIAK WILL NEED TO BE MONITORED. AS THE LOW
PULLS EAST AND DISSIPATES ON TUESDAY...PRECIP WILL BE DIMINISHING
ALTHOUGH WINDS WILL REMAIN STRONG ON THE BACKSIDE. AT THIS TIME
EXPECT STORM FORCE WINDS OVER EASTERN PORTIONS OF THE GULF DUE TO
COLD AIR ADVECTION. ANOTHER NORTH PACIFIC LOW WILL BEGIN SPREADING
MOISTURE BACK INTO SOUTHCENTRAL BY TUESDAY NIGHT.
.SOUTHWEST...
THE AFOREMENTIONED GULF LOW WILL SPREAD MOISTURE OVER THE AREA
TONIGHT WITH SNOW SHOWERS MOST WIDESPREAD OVER THE AKPEN AND BRISTOL
BAY. NORTHERLY FLOW ON THE BACKSIDE OF THE LOW WILL KEEP WINDS BRISK
AND TEMPERATURES BELOW NORMAL. WARMER AIR AND ANOTHER SURGE OF
MOISTURE WILL MOVE IN LATE TUESDAY AS A NORTH PACIFIC LOW MOVES
NORTHEAST INTO THE GULF.
.BERING SEA AND ALEUTIANS...
BRISK NORTHERLY FLOW AND SCATTERED SNOW SHOWERS WILL CONTINUE OVER
THE ALEUTIANS AND PRIBILOFS THROUGH TUESDAY AS HIGH PRESSURE BUILDS
OVER THE WESTERN BERING SEA. THE PRESSURE GRADIENT WILL BE TIGHTENING
TUESDAY AS A NORTH PACIFIC LOW APPROACHES THE EASTERN ISLANDS. AS A
RESULT...PRECIPITATION AND WINDS WILL BE INCREASING MAINLY OVER THE
CENTRAL AND EASTERN ISLANDS THROUGHOUT THE DAY ON TUESDAY.
.LONG TERM FORECAST...
THE SIBERIAN BLOCK WILL RETROGRADE SLOWLY THROUGH THE LONG
TERM...ALTHOUGH IT WILL REMAIN IN TACT THROUGH THE PERIOD. THE LARGE
UPPER LOW WILL REMAIN OVER THE BRISTOL BAY AREA...WITH VARIOUS
IMBEDDED IMPULSES. AS A RESULT...EXPECT A SERIES OF SURFACE
DISTURBANCES TO AFFECT SOUTHERN ALASKA AS WE HEAD INTO NEXT WEEKEND.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...WINTER WEATHER ADVISORY 171
MARINE...GALE WARNING 120 130 132 140 150 351 352
HEAVY FREEZING SPRAY 150 155 165 179 412 414
FIRE WEATHER...NONE
NRH MAR 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 4:00 PM AKDT | Small Craft Advisory | AFC | 4 days | |
| Mar 22, 4:00 PM AKDT | Storm Warning | AFC | 24 hr | |
| Mar 22, 4:00 PM AKDT | Storm Warning | AFC | 14 hr | |
| Mar 22, 4:00 PM AKDT | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Mar 22, 11:33 PM AKDT | Ashfall Advisory | AFC | 16 hr | |
| Mar 23, 4:00 AM AKDT | Gale Warning | AFC | 12 hr | |
| Mar 23, 4:00 AM AKDT | Gale Warning | AFC | 5 days | |
| Mar 23, 4:00 AM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Mar 23, 7:18 AM AKDT | Ashfall Advisory | AFC | 9 hr | |
| Mar 23, 8:45 AM AKDT | Gale Warning | AFC | 55 hr | |
| Mar 23, 12:16 PM AKDT | Blizzard Warning | AFC | 17 hr |
Nearby
Flash Flood Warnings in Alaska, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.